Skip Navigation Links
Discontinuity, Nonlinearity, and Complexity

Dimitry Volchenkov (editor), Dumitru Baleanu (editor)

Dimitry Volchenkov(editor)

Mathematics & Statistics, Texas Tech University, 1108 Memorial Circle, Lubbock, TX 79409, USA


Dumitru Baleanu (editor)

Cankaya University, Ankara, Turkey; Institute of Space Sciences, Magurele-Bucharest, Romania


Fractional Maps and Fractional Attractors. Part I: α-Families of Maps

Discontinuity, Nonlinearity, and Complexity 1(4) (2012) 305--324 | DOI:10.5890/DNC.2012.07.003

M. Edelman

Dept. of Physics, Stern College at Yeshiva University, 245 Lexington Ave, New York, NY 10016, USA;

Courant Institute of Mathematical Sciences, New York University, 251 Mercer St., NY 10012, USA

Download Full Text PDF



In this paper we present a uniform way to derive families of maps from the corresponding differential equations describing systems which experience periodic kicks. The families depend on a single parameter - the order of a differential equation α > 0. We investigate general properties of such families and how they vary with the increase in α which represents increase in the space dimension and the memory of a system (increase in the weight of the earlier states). To demonstrate general properties of the α -families we use examples from physics (Standard α -Family of Maps) and population biology (Logistic α -Family of Maps). We show that with the increase in α systems demonstrate more complex and chaotic behavior.


The author expresses his gratitude to V.E. Tarasov for the useful remarks, to E. Hameiri and H. Weitzner for the opportunity to complete this work at the Courant Institute and Yeshiva University for the financial support.


  1. [1]  Tarasov, V.E. and Zaslavsky, G.M. (2008), Fractional equations of kicked systems and discrete maps, J. Phys. A, 41 , 435101.
  2. [2]  Tarasov, V.E. (2009), Discrete map with memory from fractional differential equation of arbitrary positive order, J. Math. Phys., 50, 122703.
  3. [3]  Tarasov, V.E. (2009), Differential equations with fractional derivative and universal map with memory, J. Phys. A, 42, 465102.
  4. [4]  Tarasov, V.E. (2011), Fractional Dynamics: Application of Fractional Calculus to Dynamics of Particles, Fields and Media, Springer & HEP, Berlin & Beijing.
  5. [5]  Edelman, M. and Tarasov, V.E. (2009), Fractional standard map, Phys. Let. A, 374, 279-285.
  6. [6]  Tarasov, V.E. and Edelman, M. (2010), Fractional dissipative standard map, Chaos, 20, 023127.
  7. [7]  Edelman, M. (2011), Fractional Standard Map: Riemann-Liouville vs. Caputo, Commun. Nonlin. Sci. Numer. Simu., 16, 4573-4580.
  8. [8]  Edelman, M. and Taieb, L.A. (2012), New types of solutions of non-linear fractional differential equations, in: Advances in Harmonic Analysis and Operator Theory; Series: Operator Theory: Advances and Applications; Eds: A. Almeida, L. Castro, F.-O. Speck; 17 pp, (Birkhauser, 2012) (accepted).
  9. [9]  Arrowsmith, D.K. and Place, C.M. (1990), An Introduction to Dynamical Systems, Cambridge University Press, Cambridge.
  10. [10]  Feigenbaum, M. (1978), Quantitative universality for a class of nonlinear transformations, J. Stat. Phys., 19, 25- 52.
  11. [11]  Lanford, O.E. (1982), A computer assisted proof of the Feigenbaum conjectures, Bull. am.Math. Soc., 6 , 427-434.
  12. [12]  Vul, E.B., Sinai, Y.G. and Khanin, K.M. (1984), Feigenbaum universality and thermodynamic formalism, Russ. Math. Surv., 39, 1-40.
  13. [13]  Cvitanovic, P. (1989), Universality in Chaos, Adam Hilger, Bristol.
  14. [14]  Briggs, K.M. (1997), Feigenbaum Scaling in Discrete Dynamical Systems, Ph.D. thesis. Melbourne, Australia: University of Melbourne;
  15. [15]  Fulinski, A. and Kleczkowski, A.S. (1987), Nonlinear maps with memory, Physica Scripta, 35, 119-122.
  16. [16]  Fick, E., Fick, M. and Hausmann, G. (1991), Logistic equation with memory,Phys. Rev. A, 44, 2469-2473.
  17. [17]  Hartwich, K. and Fick, E. (1993), Hopf bifurcations in the logistic map with oscillating memory, Phys. Lett. A, 177, 305-310.
  18. [18]  Giona, M. (1991), Dynamics and relaxation properties of complex systems with memory, Nonlinearity, 4, 911- 925.
  19. [19]  Gallas, J.A.C. (1993), Simulating memory effects with discrete dynamical systems, Physica A, 195, 417-430; Erratum. Physica A, 198, 339-339.
  20. [20]  Stanislavsky, A.A. (2006), Long-term memory contribution as applied to the motion of discrete dynamical system, Chaos, 16, 043105.
  21. [21]  Podlubny, I. (1999), Fractional Differential Equations, Academic Press, San Diego.
  22. [22]  May, R.M. (1976), Simple mathematical models with very complicated dynamics, Nature, 261, 459-467.
  23. [23]  Alonso-Sanz, R. (2011), Extending the parameter interval in the logistic map with memory, Int. J. Bifurc. Chaos, 21, 101-111.
  24. [24]  Bauer, F. and Castillo-Chavez, C. (2001), Mathematical Models in Population Biology and Epidemiology, Springer, New York.
  25. [25]  Takeuchi, Y., Iwasa and Sato, Y.K. eds.(2007), Mathematics for Life Science and Medicine, Springer, Berlin- Heidelberg-New York.
  26. [26]  Ausloos, A. and Dirickx, M. eds. (2006), The Logistic Map and the Route to Chaos, Springer, Berlin-Heidelberg- New York.
  27. [27]  Samko, S.G. Kilbas, A.A. and Marichev, O.I. (1993), Fractional Integrals and Derivatives Theory and Applications, Gordon and Breach, New York.
  28. [28]  Kilbas, A.A. Srivastava, H.M. and Trujillo, J.J. (2006), Theory and Application of Fractional Differential Equations, Elsevier, Amsterdam.
  29. [29]  Kilbas, A.A., Bonilla, B. and Trujillo, J.J. (2000), Nonlinear differential equations of fractional order is space of integrable functions, Doklady Mathematics, 62, 222-226; Translated from Doklady Akademii Nauk, 374, 445-449, 2000.(in Russian).
  30. [30]  Kilbas, A.A. Bonilla, B. and Trujillo, J.J. (2000), Existence and uniqueness theorems for nonlinear fractional differential equations, Demonstratio Mathematica, 33, 583-602.
  31. [31]  Chirikov, B.V. (1979), A universal instability of many dimensional oscillator systems, Phys. Rep., 52, 263-379.
  32. [32]  Lichtenberg, A.J. and Lieberman, M.A. (1992), Regular and Chaotic Dynamics, Springer, Berlin.
  33. [33]  Zaslavsky, G.M., Edelman, M. and Niyazov, B.A. (1997), Self-similarity, renormalization, and phase space nonuniformity of Hamiltonian chaotic dynamics, Phys. Rev. E, 56, 5310-5320.
  34. [34]  Zaslavsky, G.M. (2005), Hamiltonian Chaos and Fractional Dynamics, Oxford, Oxford University Press.
  35. [35]  Dullin, H.R. and Meiss, J.D. (2012), Resonances and Twist in Volume-PreservingMaps, SIAM J. Appl. Dyn. Sys., 11, 319-359.
  36. [36]  Hénon, M. (1969), Numerical study of quadratic area-preserving mappings, Q. Appl. Math., XXVII (3), 291-312.
  37. [37]  Zeraoulia, E. and Sprott, J.C. (2010), 2-D Quadratic Maps and 3-D ODE Systems: A Rigorous Approach, World Scientific, Singapore.
  38. [38]  Moser, J. (1994), On quadratic symplectic mappings, Math. Z., 216, 417-430.
  39. [39]  Lomeli, H.E. and Meiss, J.D. (1998), Quadratic volume-preserving maps, Nonlinearity, 11, 557-574.